Real Analysis Exchange

Continuous and Smooth Images of Sets

Krzysztof Chris Ciesielski and Togo Nishiura

Full-text: Open access

Abstract

This note shows that if a subset \(S\) of \(\mathbb{R}\) is such that some continuous function \(f\colon\mathbb{R}\to\mathbb{R}\) has the property “\(f[S]\) contains a perfect set,” then some \(\mathcal{C}\,^\infty\) function \(g\colon\mathbb{R}\to\mathbb{R}\) has the same property. Moreover, if \(f[S]\) is nowhere dense, then the \(g\) can have the stronger property “\(g[S]\) is perfect.” The last result is used to show that it is consistent with ZFC (the usual axioms of set theory) that for each subset \(S\) of \(\mathbb{R}\) of cardinality \(\mathfrak{c}\) (the cardinality of the continuum) there exists a \(\mathcal{C}\,^\infty\) function \(g\colon \mathbb{R}\to\mathbb{R}\) such that \(g[S]\) contains a perfect set.

Article information

Source
Real Anal. Exchange, Volume 37, Number 2 (2011), 305-314.

Dates
First available in Project Euclid: 15 April 2013

Permanent link to this document
https://projecteuclid.org/euclid.rae/1366030626

Mathematical Reviews number (MathSciNet)
MR3080593

Zentralblatt MATH identifier
1283.26004

Subjects
Primary: 26A24: Differentiation (functions of one variable): general theory, generalized derivatives, mean-value theorems [See also 28A15]
Secondary: 03E35: Consistency and independence results 26A03: Foundations: limits and generalizations, elementary topology of the line

Keywords
infinitely smooth images perfect sets

Citation

Ciesielski, Krzysztof Chris; Nishiura, Togo. Continuous and Smooth Images of Sets. Real Anal. Exchange 37 (2011), no. 2, 305--314. https://projecteuclid.org/euclid.rae/1366030626


Export citation

References

  • A.M. Bruckner, Differentiability of real functions, Lecture Notes in Mathematics Vol. 659, Springer-Verlag 1978.
  • K. Ciesielski, J. Pawlikowski, Covering Property Axiom CPA. A combinatorial core of the iterated perfect set model, Cambridge Tracts in Mathematics 164, Cambridge Univ. Press, 2004.
  • K. Ciesielski and S. Shelah, A model with no magic set, J. Symbolic Logic, 64(4) (1999), 1467–1490.
  • P. Corazza, The generalized Borel conjecture and strongly proper orders, Trans. Amer. Math. Soc., 316(1) (1989), 115–140.
  • J. Foran, Fundamentals of Real Analysis, Marcel Dekker, New York-Basel-Hong Kong, 1991.
  • C. Goffman, T. Nishiura, and D. Waterman, Homeomorphisms in analysis, Mathematical Surveys and Monographs vol 54, American Mathematical Society 1997.
  • A.W. Miller, Mapping a set of reals onto the reals, J. Symbolic Logic 48, (1983), 575–584.
  • A.W. Miller, Special Subsets of the Real Line, in Handbook of Set-Theoretic Topology (K. Kunen and J.E. Vaughan, eds.), North-Holland (1984), 201–233.